What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 2, 5:26 PM EST, 3 minutes earlier.
Area forecast discussion, Jul 2, 5:26 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
626 PM EDT Sun Jul 2 2023
.SYNOPSIS...
Multiple bouts of strong to severe thunderstorms possible
through today and tonight amid warm and muggy conditions. More
typical summertime pattern returns for the new work week.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
As of 625 PM Sunday...
Updated POPs to better reflect the line of thunderstorms moving
in from Ohio and Kentucky.
As of 130 PM Sunday...
Activity from this morning has reduced the instability and fuel
for convective initiation this afternoon. Hi-res models have us
active later this evening around ~1Z or later where a broken
line of convection will enter the area ahead of a cold front out
to our west. This convective activity should exit to the west
slightly after midnight. A few of the storms could become strong
to severe and the primary threat would be damaging wind
although hail cannot be ruled out.
The parent low associated with the cold front will keep moving
east-northeast just north of us keeping chances for showers or
storms on the table through the overnight. However, any storms
will be sub-severe at that point. The activity will diminish by
early morning then some wrap around flow from the low may get
into our CWA around the northern periphery through the rest of
the morning. Once this takes place the front should be exiting
by the afternoon.
Clouds will start to break up in the afternoon allowing for
some sun to sneak through and maybe climb those temperatures
slightly higher than what guidance provided, therefore elected
to raise them a degree or two which equated to near mid 80's
across the lowlands.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
As of 120 PM Sunday...
By Monday night, the cold front exits southwest of the area,
allowing for a surface high pressure to build behind it. A drier and
fresher air mass will keep conditions dry with about normal
temperatures on Monday night and Tuesday.
Plenty of sunshine and weak flow will bring hot temperatures on
Wednesday, reaching the lower 90s across the lowlands. The heat and
lingering low level moisture allow for low chance for weak
convection to develop during the afternoon hours. Any shower that
manage to develop will dissipate by sunset, allowing for patches of
clearing during the nighttime hours. No heavy rain or severe
weather is expected.
It will be hotter Wednesday and Thursday afternoons with
temperatures reaching the lower 90 widespread. These
temperatures and dewpoints in the upper 60s, could produce heat
index values into the mid to upper 90s across portions of the
lowlands.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 119 PM Sunday...
Guidance continue showing a broad long wave troughing moving east
across north central US by mid-week. This feature could bring pieces
of upper level forcing to allow diurnal convection to fire up,
diminishing during the evening hours on Thursday.
Then, a cold front arrives to the OH River early Friday morning,
perhaps spreading showers and storms ahead and long it.
More seasonal temperatures are anticipated next weekend with
the passage of another cold front.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 145 PM Sunday...
For the most part, VFR should remain the dominant category.
While a shower or storm could drop VIS down to as low as IFR,
not expecting a whole lot of activity just through the late
evening when a potentially broken cluster of developing storms
will be fueled ahead of a cold front that will make its way
through by the early morning. Outside that, the fronts parent
low will move eastward to our north and drag in some wrap around
flow accompanying showers and MVFR CIGs. Thereafter, by
afternoon, things should clear out and VFR should then return.
Winds will stay slightly breezy with gust up to 25kt through
this afternoon and into the evening. Once late evening gets
here winds slowly decrease, but there could be outflow
boundaries or at the very least gusty conditions associated with
frontal passage which could last through the morning. Most MVFR
should lift by the late afternoon. A wind shift will be
accompanying the frontal passage as well going from southwest
to more westerly around the same time frame.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and coverage of showers/storms
through the overnight are likely to vary from the forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H M H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H M H M H
PKB CONSISTENCY H M H H H H H H H H H L
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 00Z TUESDAY...
No widespread IFR conditions are expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/JZ
NEAR TERM...RPY/JZ
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JZ
Hazardous weather outlook, Jul 2, 3:53 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
453 PM EDT Sun Jul 2 2023
WVZ030>032-039-040-521>526-032100-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
453 PM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for portions of central,
northeast and northern West Virginia.
.DAY ONE...Tonight.
Strong to isolated severe thunderstorms are possible at times
through tonight. The main concern will be damaging winds, but hail
will also be possible. Localized flooding could occur in areas hit
by the heaviest rains and/or multiple rounds of rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>029-033-034-515>520-032100-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-
453 PM EDT Sun Jul 2 2023
...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central, northern,
southeast, southern and western West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Localized flooding could occur in areas hit by the heaviest rains
and/or multiple rounds of rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 2, 4:49 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
549 PM EDT Sun Jul 2 2023
KYZ101-OHZ083-086-087-022230-
Greenup KY-Jackson OH-Gallia OH-Lawrence OH-
549 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of central Greenup,
west central Gallia, Jackson and northwestern Lawrence Counties
through 630 PM EDT...
At 547 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rome, or 18 miles west of Portsmouth, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and hail up to half an inch.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portsmouth, Ironton, Jackson, Oak Hill, Lake Vesuvius, New Boston,
Greenup, Load, Letitia, Franklin Furnace, Flatwoods, Russell, Vernon,
Raceland, Worthington, South Shore, Wurtland, Coalton, Hanging Rock
and Brushart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northeastern Kentucky...and southeastern Ohio.
&&
LAT...LON 3859 8307 3873 8303 3876 8290 3858 8284
3857 8281 3860 8274 3861 8274 3868 8276
3868 8270 3885 8265 3886 8276 3894 8275
3895 8281 3913 8279 3919 8263 3918 8257
3852 8250 3850 8317
TIME...MOT...LOC 2147Z 239DEG 49KT 3873 8329
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GWSpecial weather statement, Jul 2, 4:57 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
557 PM EDT Sun Jul 2 2023
OHZ083-085-086-WVZ007-008-022230-
Jackson OH-Meigs OH-Gallia OH-Jackson WV-Mason WV-
557 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of central Meigs,
northern Gallia, southeastern Jackson, northwestern Mason and west
central Jackson Counties through 630 PM EDT...
At 555 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rio Grande, moving northeast at 45 mph.
HAZARD...Wind gusts in excess of 40 mph and hail up to half an inch.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Point Pleasant, Gallipolis, Pomeroy, Rio Grande, Racine, Rutland, New
Haven, Mason, Middleport, Chester, Syracuse, Hartford City,
Henderson, Vinton, Cheshire, Adamsville, Mount Alto, Lakin, Darwin
and Harrisonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
southeastern Ohio...and western and northwestern West Virginia.
&&
LAT...LON 3919 8202 3919 8193 3889 8175 3875 8241
3889 8254
TIME...MOT...LOC 2155Z 239DEG 48KT 3889 8232
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GWSpecial weather statement, Jul 2, 5:02 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
602 PM EDT Sun Jul 2 2023
KYZ101-102-105-022245-
Greenup KY-Carter KY-Lawrence KY-
602 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of south central
Greenup, western Lawrence and Carter Counties through 645 PM EDT...
At 601 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clearfield, or over Morehead, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grayson, Olive Hill, Blaine, Grayson Lake State Park, Carter Caves
State Park, Webbville, Denton, Oldtown, Martha, Grahn, Hopewell,
Willard, Hitchins, Houckville, Soldier and Globe.
This includes Interstate 64 in Kentucky between mile markers 149 and
175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northeastern Kentucky.
&&
LAT...LON 3833 8325 3837 8323 3846 8291 3794 8270
3795 8280 3800 8294 3797 8301 3799 8303
3804 8300 3811 8289 3817 8292 3817 8298
3820 8301 3818 8305 3827 8317 3823 8322
3819 8323 3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 2201Z 241DEG 41KT 3817 8342
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GWSpecial weather statement, Jul 2, 5:28 PM EST, 1 minute before
Special Weather Statement
National Weather Service Charleston WV
628 PM EDT Sun Jul 2 2023
KYZ105-WVZ005-024-022315-
Lawrence KY-Mingo WV-Wayne WV-
628 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of Lawrence, west
central Mingo and southwestern Wayne Counties through 715 PM EDT...
At 627 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cisco, or 7 miles northwest of Salyersville, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Louisa, Blaine, Dunlow, Ulysses, Martha, Charley, Hode, Kermit,
Gallup, Crum, Clifford and Glenhayes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northeastern Kentucky...and southern and western West Virginia.
&&
LAT...LON 3804 8300 3807 8294 3813 8235 3779 8235
3782 8238 3781 8240 3788 8242 3791 8247
3790 8247 3795 8250 3796 8253 3795 8258
3792 8260 3789 8260 3788 8262 3789 8267
3800 8294 3800 8296 3796 8299 3799 8303
TIME...MOT...LOC 2227Z 260DEG 50KT 3783 8314
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GW